My Divorce from Tamoxifen

My Divorce from Tamoxifen
protect_the_pecs People do not realize that once you’ve beaten cancer, the journey isn’t over. For some breast cancer survivors, we have to continue taking meds to keep the cancer away, and these meds have lasting side effects. I was prescribed tamoxifen three years ago, and the side effects were horrendous: bone pain, sore joints, irritability, mood swings, weight gain, insomnia … did I mention weight gain? Yes, it sucks! One more side effect that affects many: loss of libido. This is one is particularly harsh, especially if you trying to get back in the dating game. I truly have a love/hate relationship with tamoxifen. Well, I finally divorced tamoxifen. The relationship ran its course. Even though I did cheat on it with another drug for three weeks in December 2015, of which I wasn’t proud — but I asked for forgiveness. I returned to tamoxifen, all was forgiven. Now, the time I was on the other drug, called anastrozole, was the worst time in my life. Why? Well, I became very suicidal and thought of ways of killing myself every night for three weeks. But I knew it wasn’t me that was talking; it was the drug. It was really messing me up inside. I was at the lowest point in my life. And yes, I did have a gun in the house and thought about using it. I knew something was wrong because I am not a depressed type of guy. I love life and wouldn’t do it, but that drug was evil. Finally, I heard a voice in my head tell me to stop taking it. I threw away the pills and made an appointment with my
Subscribe or to access all post and page content.

6 comments

  1. Nicely written and great for men (and women) to better understand the side effects and what happens “after a diagnosis”.
    Our battle(s) with breast cancer dosen’t end when treatment ends..
    Keep up the great work Steve! Love saving lives together #pinkandblue
    HIS Breast Cancer Awareness

  2. Peggy says:

    I almost quit Tamixifen after 3 years, too. Hated the weight gain side effect. But that was really my only side effect. After 5 years I quit Tamoxifen. And refused when my onc suggested that “studies show” blah blah blah. I just said no. And that was 7 years ago. Liv long and happy Steve!

    • Tim Bossie says:

      Hi Peggy! Thank you for the comment. We are happy to hear that you are doing well without the Tamoxifen. Some people, we have seen, do very well after being on the drug for 5 or more years and choose to not take it anymore.

  3. Diana says:

    I’m so grateful to stumble across this very real article. About a month ago, I went psychotic 3 weeks into taking Tamoxifen. My oncologist told me to come off it immediately. I had to be put on valium to calm me down and it took another 3 weeks to completely detox out of my system. I had joint pain in my hands, severe insomnia but the mood swings were the worst. I felt very much like you described … like somebody had possessed my body and I couldn’t control my rage, anger, irrational rants and tears. Unfortunately, after another consultation with a second oncologist, they are making me try the tamoxifen again paired with anti depressants. I don’t have much hope this time will be any different (I’ve always had extremely sensitive hormones) but I agreed to give it another go. This way, I know I tried twice and will then go with the ‘do nothing’ approach and ask my GP to do 6 monthly scans vs annual. This part has honestly been worse than the diagnosis, surgery and radiation combined. It’s incredibly isolating as everyone just assumes you are done with treatment now and better. Reading your article made me feel not so alone x

Leave a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.